3 doctors weighed in:

How long do mosquito bites last? How can I relieve the itching? My hydrocortisone lotion isn't working. I have been bitten by a mosquito a few times and have these very very red marks from the bites. They itch like mad and one has grown into a huge welp f

3 doctors weighed in
Dr. Marion Mcfarland
Emergency Medicine
1 doctor agrees

In brief: Varies

You are having a local reaction and may want to take some Benadryl (diphenhydramine) to help the itching and swelling.

In brief: Varies

You are having a local reaction and may want to take some Benadryl (diphenhydramine) to help the itching and swelling.
Dr. Marion Mcfarland
Dr. Marion Mcfarland
Thank
Dr. Wayne Strouse
Family Medicine

In brief: Insect

Insect bites and in particular, mosquito bites usually last for a few days.
Some people barely notice them, but some people (like you) are more sensitive. One way of decreasing the itch which is easy and cheap is to apply ice to the bite area. It sounds like an "old wive's tale", but try it! it really does help. You can reapply the ice as necessary. Other things you can try are antihistamines, such as claritin, zyrtec, or allegra. I'd stay away from Benadryl (diphenhydramine) because it can make you sleepy. You could try Benadryl (diphenhydramine) if your main proble is that the itching is keeping you awake at night. If the area is getting redder, especially after a couple of days, or if it hurts rather than itches, you should seek medical advice. It could be getting infected, and you may need more care than over the counter medicines, so check with a doctor.

In brief: Insect

Insect bites and in particular, mosquito bites usually last for a few days.
Some people barely notice them, but some people (like you) are more sensitive. One way of decreasing the itch which is easy and cheap is to apply ice to the bite area. It sounds like an "old wive's tale", but try it! it really does help. You can reapply the ice as necessary. Other things you can try are antihistamines, such as claritin, zyrtec, or allegra. I'd stay away from Benadryl (diphenhydramine) because it can make you sleepy. You could try Benadryl (diphenhydramine) if your main proble is that the itching is keeping you awake at night. If the area is getting redder, especially after a couple of days, or if it hurts rather than itches, you should seek medical advice. It could be getting infected, and you may need more care than over the counter medicines, so check with a doctor.
Dr. Wayne Strouse
Dr. Wayne Strouse
Thank
Get help from a real doctor now
Dr. Christopher Crosby
Board Certified, Dermatology
12 years in practice
93K people helped
Continue
108,000 doctors available
Read more answers from doctors